Pages

Saturday, January 19

Over The Counter


It's that time of year again and I'm fighting off a headcold, so I thought I'd share some of the things I've learned over the years about the differences in over-the-counter medications.

Recently at work everyone has been having a debate on which brand of over-the-counter pain reliever works best. Some people just use one type of medication no matter what ails them. It's also habit for people to ask for brand names like Tylenol rather than just asking for a pain reliever. But each type of medication has its own benefits, and drawbacks as well.

And some, when combined, have increased effectiveness. For instance, when treating kids, a combination of children's Tylenol and children's Motrin works fastest for reducing a high fever. Never use Aspirin to treat children! It has been linked to Reye's Syndrome.

The differences between over the counter pain relievers

Aspirin essentially enters the bloodstream and looks for prostaglandins. This is the substance that concentrates in an area where we feel pain. It diminishes the amount of prostaglandins therefore alleviating the pain. Aspirin is the best answer for headaches and minor body aches because it goes directly to the source of the pain to relieve it.

One of the side effects of Aspirin is that it is also an anticoagulant, basically a 'blood-thinner', which is why it is recommended if someone thinks they're having a heart attack. It thins the blood pumping through the heart that may have been stopped by blockage. It is not recommended for anyone who already has a blood clotting disorder or for people healing after surgery because it is an anticoagulant and stops the clotting process - for example, if you cut your finger after taking Aspirin it will take longer to stop bleeding because the blood won't clot. It is not recommended after medical or dental surgery.

It is also hard on the upper digestive tract causing heart burn, upset stomach and possibly dyspepsia. Do not take Aspirin if you suffer from ulcers.

Many over-the-counter Aspirin brands, like Goodies and BC powders and Excedrin also contain caffeine to increase their effectiveness in headache relief as do some acetaminophen products--check the label. Caffeine is a stimulant that can cause headaches. A caffeine withdrawal headache is relieved by these medications, but they have also been criticized for causing 'rebound headaches'.

Ibuprofen acts much like Aspirin in going directly to the source of pain, although it is primarily an anti-inflammatory. It works best for arthritis, swelling and sprains and it is recommended for people who have ulcers, acid reflux disease or other digestive disorders that are irritated by Aspirin.

Naproxen is a very strong anti-inflammatory. It is most effective for menstrual cramps and arthritis. It relieves swelling and sprains and its pain relieving effects have a longer duration. Usually about 4 hours longer than the same dose of Ibuprofen.

Acetaminophen is a powerful pain reliever recommended for severe pain in people who cannot tolerate the effects of aspirin. It works well for headaches and it is also a very effective fever reducer. It is the preferred ingredient in Cold and Flu medications. Never take Tylenol or any other acetaminophen product in combination with other over-the-counter medications (ex:Cold and Flu medication) that may also contain acetaminophen as this is the most common cause of accidental overdose. Doctors often use acetaminophen in combination with other drugs in cases of severe pain.

Acetaminophen is not an anti-inflammatory so it has little effect on arthritis or menstrual cramps. It is also one of the most dangerous drugs for accidental overdose which can cause fatal liver damage. It is never recommended to take Tylenol or any other acetaminophen based drug to recover from a hangover because alcohol also puts a strain on the liver and the combination of alcohol and acetaminophen can cause liver damage, and possibly liver failure. Acetaminophen accounts for over 50% of all 'accidental overdose' incidents reported by emergency rooms and is used in more than 100,000 suicide attempts each year. There is an antidote for acetaminophen overdose, but the damage done to the liver cannot be reversed.

Acetaminophen is fatal for cats. They lack the chemicals necessary to break it down. It is also fatal for snakes and has been used to control snake populations.

It is effective for dogs, however you should only give it on the advise of a vet. There is a special version of it specifically for dogs. Overdose in animals is pretty much the same as for humans causing permanent liver damage and liver failure.


The best medicine for blocking pain receptors is created in the brain itself. Endorphins are known to block pain receptors in long distance runners and athletes. I think you know what I'm recommending here ;)
If your husband or wife says 'not tonight honey, I have a headache.' You can tell them that you just happen to have the perfect cure for headaches. Endorphins are also recommended to lower blood pressure and to help prevent cancer.



Technorati Tags: , , , , ,

7 comments:

southshieldsdailyphoto said...

Endorphins? I'm glad I'm doing something right!

Thanks for your recent visits and comments


from South Shields Daily Photo

SoCal Sal said...

Get well soon dear. Thanks for the info!

Go Endorphins!

durante said...

That was very informative, especially since I don't do OTC pain relievers because I don't know what their purpose is. Whenever I am coughing or when I have a sore throat or when I have a head cold, I take Dayquil or Nyquil and I drink juice and I sleep.

I guess I have been lucky to not require a pain reliever in the past.

durante vita

Tricia said...

South Shield, I'm glad you're doing something right too ;)

And it's a great calorie burner too! Ha!

Tricia said...

So Cal, I'll be on my feet again soon. I started feeling better so I jumped right back into my normal routine. That was a mistake. It just came back worse. Ugh!

I'll see you for sure on Thursday ;)

Tricia said...

Durante, I don't get sick often. I usually do the juice and sleep thing too, along with chicken stock and tea.

I just thought it a little strange that people were asking for meds that wouldn't be effective for what ails them. They're not all the same!

Talk to you soon.

Michael Manning said...

Tricia: I don't think it's possible for you to take a bad photo. You are one of the lucky people in that regard and I hope you get to feeling better. JUst today, I laughed at your comment on my BLOG where I siad some young guy was shocked when he was hit on by an older woman and he asked her name. "Just call me Mrs. Robinson". I'm still Bwahahaing over that because I never knew it was such a common line! Fell better dear! :D))